Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 41, NWS Flagstaff, AZ

October 5, 2010Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 5, 2010, 1:04 PM MST for Yavapai County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2010, 1:04 PM MST (20:04 UTC)
Expired
Oct 5, 2010, 1:30 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 11:52 AM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 12:15 PM MST, 49 minutes earlier.

Area forecast discussion, Oct 5, 12:15 PM MST, 49 minutes before
AREA FORECAST DISCUSSION...SEVERE THUNDERSTORM WATCH SEE BELOW
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1215 PM MST TUE OCT 5 2010

.SYNOPSIS...MOIST SOUTHERLY FLOW...INSTABILITY...AND STRENGTHENING
LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL BRING NUMEROUS SHOWERS
AND THUNDERSTORMS TO THE REGION THROUGH THURSDAY. THE HIGHEST
POTENTIAL FOR STRONGER THUNDERSTORMS AND HEAVY RAIN WILL BE TODAY
AND WEDNESDAY AFTERNOON. THE CURRENT LOW WILL HEAD EASTWARD BY THE
END OF THE WEEK...LEAVING BEHIND DRIER WEATHER...AND CONTINUED BELOW
AVERAGE DAYTIME TEMPERATURES.

&&

.DISCUSSION...A STRONG LOW REMAINS CENTERED OVER CALIFORNIA WITH
MOISTURE CONTINUING TO STREAM NORTHWARD ACROSS ARIZONA. THE
CALIFORNIA LOW WILL BE SLOW TO MOVE ESSENTIALLY REMAINING STATIONARY
THROUGH WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS
CONTINUING.

FOR TODAY AND TONIGHT...A JET MAX WILL ROTATE AROUND THE CALIFORNIA
LOW AND OVER WESTERN ARIZONA. THIS WILL RESULT IN A PERIOD OF
INCREASED LARGE-SCALE UPWARD MOTION AND ENHANCED UPSLOPE FLOW.
COMBINED WITH AMPLE MOISTURE...THIS PROMISES A CONTINUATION OF
NUMEROUS SHOWERS AND THUNDERSTORMS. AN ADDITIONAL 1 TO 2 INCHES OF
RAINFALL IS EXPECTED ALONG AND SOUTH OF THE MOGOLLON RIM WITH NEW
RAINFALL TOTALS OF 0.25 TO 0.75 ELSEWHERE. IN ADDITION...A
STRENGTHENING SURFACE LOW OVER SOUTHWEST ARIZONA WILL HELP TURN
SURFACE WINDS TO A MORE SOUTHEASTERLY DIRECTION THROUGH THE DAY. AS
DAYTIME HEATING PROGRESSES THE AIR MASS WILL BECOME PROGRESSIVELY
MORE UNSTABLE. AS A RESULT...THERE WILL BE A THREAT OF SEVERE
THUNDERSTORMS...MAINLY WEST OF A PAGE...FLAGSTAFF...PAYSON LINE.
THIS COULD INCLUDE WIND GUSTS AROUND 60 MPH (WINDS ALOFT ARE 35 TO
45 MPH). IN ADDITION...LARGE HAIL WILL BE POSSIBLE WITH STRONGER
STORMS...UP 2 INCHES IN DIAMETER...WITH ANY SUPERCELL THUNDERSTORMS
THAT FORM.

ON WEDNESDAY...ESSENTIALLY THE SAME PATTERN WILL REMAIN OVER ARIZONA
AND THE SOUTHWEST UNITED STATES WITH PERIODS OF HEAVY RAIN AND THE
THREAT OF SEVERE THUNDERSTORMS CONTINUING...ESPECIALLY DURING THE
AFTERNOON.

THURSDAY...FRIDAY AND THE WEEKEND...THE CALIFORNIA LOW WILL HEAD
EASTWARD WITH GENERALLY DRYING CONDITIONS AND A DECREASING CHANCE OF
SHOWERS. TEMPERATURES WILL REMAIN SEASONABLY COOL.

&&

.AVIATION...FOR THE 18Z PACKAGE...THUNDERSTORM ACTIVITY WILL
INCREASE AND SPREAD FARTHER NORTH AND EAST ACROSS MUCH OF NORTHERN
ARIZONA TODAY. LOCAL IFR CONDITIONS WITH HAIL AND WIND GUSTS IN
EXCESS OF 40 KT ARE LIKELY NEAR ANY STRONGER STORMS. DAYTIME
NON-CONVECTIVE WINDS WILL RANGE FROM THE S-SW AT 10-20 KTS...WITH
HIGHER GUSTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR YAVAPAI AND GILA
COUNTIES UNTIL 700 PM MST THIS EVENING.

&&

PUBLIC......................MCCOLLUM
AVIATION....................KD

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Oct 5, 12:10 PM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1210 PM MST TUE OCT 5 2010

AZZ004>018-037>040-060200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1210 PM MST TUE OCT 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE CENTER OVER CALIFORNIA WILL BRING WIDESPREAD SHOWERS
AND THUNDERSTORMS TO NORTHERN ARIZONA TODAY AND TONIGHT. A FEW OF
THE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS YAVAPAI AND GILA
COUNTIES. AS A RESULT...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
YAVAPAI AND GILA COUNTIES UNTIL 700 PM MST. WIND GUSTS TO 60
MPH...ALONG WITH NICKLE TO GOLF BALL SIZE HAIL WILL BE POSSIBLE WITH
THE STRONGEST STORMS. SOME STORMS MAY ALSO PRODUCE HEAVY RAIN AND
LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG AREA OF LOW PRESSURE OVER CALIFORNIA WILL CONTINUE TO
AFFECT NORTHERN ARIZONA THROUGH THURSDAY. GENERAL WINDS WILL
BECOME SOUTHWEST 15 TO 25 MPH WITH GUSTS OF 35 TO 40 MPH POSSIBLE
DURING THE DAY WEDNESDAY. A FEW OF THE THUNDERSTORMS ON WEDNESDAY
MAY PRODUCE LARGE HAIL...HEAVY RAIN AND WIND GUSTS TO 60 MPH.

CHANCES OF RAIN WILL CONTINUE THROUGH EARLY THURSDAY. TOTAL
RAINFALL AMOUNTS OF 1 INCH IN THE LOWER ELEVATIONS SOUTH OF THE
MOGOLLON RIM AND UP TO 2 INCHES ACROSS THE HIGHER ELEVATIONS WILL
BE POSSIBLE. RAINFALL AMOUNTS BETWEEN 1/4 AND 1/3 INCH ARE
EXPECTED IN THE LITTLE COLORADO RIVER VALLEY.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:24 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai35 min
Oct 5, 11:56 AM MSTSevere Thunderstorm WarningFGZYavapai34 min
Oct 5, 1:14 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai61 min
Oct 5, 2:06 PM MSTTornado WarningFGZCoconino, Gila, Yavapai24 min
Oct 5, 3:43 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai32 min
Oct 5, 4:47 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.